beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

More about Neuropathy

Posted 8/24/2017

Posted in

  Chemo-related neuropathy (nerve damage) can be a very big problem. If this is not a concern for you, please excuse an additional post about it. Since, however, it now looks as though up to half of people who endure this side effect have to live with it for years, it is likely that many of you are interested. Peripheral neuropathy can cause tingling, numbness, prickling, and numbness in the hands and feet. In addition to discomfort, this can translate to difficulties with balance. mobility, and managing basic tasks like buttoning a shirt.

  I met yesterday with a woman who completed chemotherapy for ovarian cancer more than three years ago. She continues to have numbness and pain in her feet, cannot walk barefoot and has to carefully choose her shoes and watch where she is walking.

  As more people live longer after cancer treatment with one of the Taxanes, this becomes an ever larger problem. From Medpage comes this excellent article:

Chemo-Related Neuropathy Poses Safety, QoL Risks
— Symptoms persisted for years in half of women

Almost half of female long-term cancer survivors had persistent symptoms of
chemotherapy-induced peripheral neuropathy (CIPN) that affected physical function, an
analysis of more than 500 patients showed.
Women with CIPN had consistently worse self-reported physical functioning compared
with patients who did not have CIPN. Women with CIPN gave themselves lower scores
for multiple outcomes associated with gait, balance, walking speed, and disability.
Increased CIPN symptom severity had a significant association with worse physical
function, more disability, and a higher risk of falling, Kerri M. Winters-Stone, PhD, of
Oregon Health and Science University in Portland, and colleagues reported in the Journal
of Clinical Oncology.
"CIPN must be assessed earlier in the clinical pathway, and strategies to limit symptom
progression and to improve function must be included in clinical and survivorship careplans," the authors concluded.

Read more: http://www.medpagetoday.com/hematologyoncology/breastcancer/67301

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud